Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 5, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 5, 2013, 3:29 PM PDT for Butte County, Plumas County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2013, 3:29 PM PDT (22:29 UTC)
- Expired
- May 5, 2013, 4:15 PM PDT
- In force
- 46 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Butte County, CA, Plumas County, CA
The radar
The Beale AFB radar (KBBX), 52 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2319 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:02 PM PDT, 27 minutes earlier.
Area forecast discussion, May 5, 3:02 PM PDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 302 PM PDT SUN MAY 5 2013 .SHORT TERM DISCUSSION... LOW PRESSURE AREA ALONG THE COAST CONTINUES TO DIRECT MOISTURE INTO NORTHERN CALIFORNIA FROM THE SOUTHWEST. THE GREATEST INSTABILITY AREA FOR THE REMAINDER OF THE AFTERNOON WILL BE NORTH OF I-80 IN THE MOUNTAINS AND SHOULD CONTINUE TO BE THE AREA OF MOST CONCERN THE NEXT SEVERAL HOURS. A SURGE OF MOISTURE IS DEPICTED BY THE MODELS TO MOVE NORTHWARD OVERNIGHT. THIS WILL BRING THE CHANCE OF SHOWERS TO ALL AREAS. AFTER THE AFTERNOON AND EVENING HOURS THE INSTABILITY DOES NOT LOOK THAT GREAT FOR THE GENERATION OF THUNDERSTORMS BUT STILL COULD NOT RULE OUT AN ISOLATED STORM. PRIMARILY ACTIVITY SHOULD BE SHOWERS FOR THE OVERNIGHT HOURS. THE COMBINATION OF COOLER AIR THAT ADVECTED OVER THE REGION AND INCREASED CLOUD COVER SHOULD LOWER TEMPERATURES INTO THE 70S FOR THE CENTRAL VALLEY THE NEXT COUPLE OF DAYS. THE LOW PRESSURE AREA WILL STOP RETROGRADING ON MONDAY AND THE CENTRAL PART OF THE LOW WILL THEN REVERSE COURSE AND MOVE INTO THE CENTRAL COAST MONDAY EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR ALL AREAS WITH SLIGHTLY COOLER TEMPERATURES OVER TODAYS HIGHS. THERE COULD BE AN ABUNDANCE OF CLOUDS ON MONDAY THAT MAY HELP TO LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY. AS THE LOW MOVES INLAND ON TUESDAY INSTABILITY WILL CONTINUE OVER THE REGION WITH SHOWER AND THUNDERSTORM CHANCES. BY WEDNESDAY MORNING THE CENTRAL PART OF THE LOW WILL MOVE INTO THE GREAT BASIN BUT CHANCES OF SHOWERS AND THUNDERSTORM WILL LINGER OVER MOST OF THE INTERIOR FOR ONE MORE DAY. .EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY) HIGH PRESSURE BUILDS OVER THE AREA THROUGH SATURDAY BRINGING WARMER TEMPERATURES BUT WEAK DISTURBANCES MAY MOVE THROUGH BRINGING A THREAT OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS. TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THURSDAY INTO THE WEEKEND. SATURDAY MAY BE THE WARMEST DAY WITH HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S IN THE VALLEY AND LOW 60S TO LOW 70S IN THE MOUNTAINS. A COUPLE WEAK DISTURBANCES OFF THE COAST AND POSSIBLY OVER CALIFORNIA FOR THURSDAY SO HAVE A SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE BEST CHANCE OVER THE SIERRA. SLIGHT CHANCE OF THUNDERSTORMS LINGERS OVER THE SIERRA FOR FRIDAY WITH ANOTHER DISTURBANCE POSSIBLY MOVING OVER THE SOUTHERN PORTION OF THE AREA. A SLIGHT CHANCE OF THUNDERSTORMS REMAINS OVER THE STANISLAUS FOREST FOR SATURDAY. HIGH PRESSURE STARTS TO WEAKEN ON SUNDAY WITH AN UPPER LEVEL TROUGH APPROACHING THE WEST COAST. ALTHOUGH HOW MUCH IT WEAKENS IS STILL UNCERTAIN. THE GFS DIGS THIS TROUGH DOWN INTO NORTHERN CALIFORNIA THE ECMWF SPLITS IT WITH ONE PART OUT IN THE EASTERN PACIFIC AND THE OTHER MOVING INTO CANADA AND THE PACIFIC NORTHWEST. FORECAST LEANS A LITTLE MORE TOWARDS ECMWF WITH A LITTLE COOLER TEMPERATURES. ADDED SLIGHT CHANCE OF SHOWERS FOR THE MOUNTAINS AND THE NORTHERN SACRAMENTO VALLEY WITH THE UNCERTAINTY. && .AVIATION... UPPER LEVEL LOW OFF THE CALIFORNIA COAST IS EXPECTED TO GRADUALLY MOVE SOUTH INTO MONDAY. THIS BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MONDAY. THE BEST CHANCE WILL BE MONDAY AFTERNOON FOR THE VALLEY. GENERALLY VFR/MVFR CONDITIONS EXCEPT LOCAL IFR CONDITIONS ARE POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS. THE THUNDERSTORMS MAY BRING GUSTY AND ERRATIC WINDS AND FREQUENT LIGHTNING ALONG WITH BRIEF HEAVY RAIN AND SMALL HAIL. && .STO WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 5, 7:00 AM PDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT SUN MAY 5 2013 CAZ013>019-063-064-066>069-061400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT SUN MAY 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A LOW PRESSURE SYSTEM OVER THE NORTHERN CALIFORNIA COAST WILL BRING A THREAT OF SHOWERS OR THUNDERSTORMS TODAY AND TONIGHT OVER THE MOUNTAINS OF INTERIOR NORTHERN CALIFORNIA. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY OVER NORTHERN CALIFORNIA THROUGH MUCH OF THE COMING WEEK. DRIER AND WARMER WEATHER IS EXPECTED FRIDAY AND SATURDAY. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, May 5, 1:05 PM PDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 105 PM PDT SUN MAY 5 2013 CAZ069-052045- WEST SLOPE NORTHERN SIERRA NEVADA CA- 105 PM PDT SUN MAY 5 2013 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTH CENTRAL PLACER COUNTY IN CENTRAL CALIFORNIA NORTH CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA SOUTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA UNTIL 145 PM PDT AT 102 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BIG BEND..MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RATTLESNAKE MOUNTAIN... LAKE SPAULDING... MEADOW LAKE... BOWMAN LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING OR AUTOMOBILE. LAT...LON 3945 12076 3954 12050 3930 12045 3924 12057 TIME...MOT...LOC 2005Z 160DEG 12KT 3931 12051 BARUFFALDI
Special weather statement, May 5, 1:47 PM PDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 147 PM PDT SUN MAY 5 2013 CAZ069-052130- WEST SLOPE NORTHERN SIERRA NEVADA CA- 147 PM PDT SUN MAY 5 2013 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTH CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA WESTERN SIERRA COUNTY IN NORTHERN CALIFORNIA UNTIL 230 PM PDT AT 143 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BOWMAN LAKE..MOVING NORTHWEST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... DOWNIEVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING...IF BOATING SEEK THE SAFE HARBOR. LAT...LON 3966 12093 3968 12064 3945 12056 3946 12077 TIME...MOT...LOC 2046Z 152DEG 21KT 3952 12069 BARUFFALDI
Special weather statement, May 5, 2:25 PM PDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 225 PM PDT SUN MAY 5 2013 CAZ069-052215- WEST SLOPE NORTHERN SIERRA NEVADA CA- 225 PM PDT SUN MAY 5 2013 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL PLACER COUNTY IN CENTRAL CALIFORNIA CENTRAL NEVADA COUNTY IN CENTRAL CALIFORNIA UNTIL 315 PM PDT AT 221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF SUGARBOWL SKI RESORT..MOVING NORTHWEST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... SUGARBOWL SKI RESORT... KINGVALE... BIG BEND... CISCO AND RATTLESNAKE MOUNTAIN... LAKE SPAULDING... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF THREATENING WEATHER APPROACHES SEEK THE SAFETY OF THE INDOORS AND IF ON A LAKE SEEK SAFE HARBOR. LAT...LON 3935 12072 3944 12043 3912 12029 3906 12047 TIME...MOT...LOC 2123Z 147DEG 18KT 3913 12042 BARUFFALDI
Special weather statement, May 5, 2:42 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 242 PM PDT SUN MAY 5 2013 CAZ068-069-052230- WEST SLOPE NORTHERN SIERRA NEVADA CA-WESTERN PLUMAS COUNTY/LASSEN PARK CA- 242 PM PDT SUN MAY 5 2013 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA EXTREME NORTHWESTERN SIERRA COUNTY IN NORTHERN CALIFORNIA UNTIL 330 PM PDT AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GIBSONVILLE..MOVING NORTHWEST AT 25 MPH. THIS STORM IS MOVING TOWARDS THE AREAS OF BUCK LAKE AND QUINCY. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3988 12126 4002 12091 3973 12079 3968 12095 TIME...MOT...LOC 2141Z 151DEG 20KT 3975 12092 DRP
Local storm report, May 5, 2:48 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
248 PM PDT SUN MAY 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 1 ESE DOWNIEVILLE 39.56N 120.81W
05/05/2013 E0.50 INCH SIERRA CA TRAINED SPOTTER
HAIL AROUND A HALF AN INCH AND GUSTY WINDS
ALONG WITH BRIEF HEAVY RAIN AND FREQUENT
LIGHTNING.
&&
IRIS SYSTEMLocal storm report, May 5, 2:51 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
251 PM PDT SUN MAY 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL MINERAL 40.35N 121.59W
05/05/2013 E0.50 INCH TEHAMA CA PUBLIC
HALF AN INCH HAIL WITH A LITTLE ACCUMULATION
IN THE DRIVEWAY BETWEEN 12-1230
&&
IRIS SYSTEMThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:05 PM PDT | Special Weather Statement | STO | Nevada | 40 min |
| May 5, 1:47 PM PDT | Special Weather Statement | STO | Sierra | 43 min |
| May 5, 1:57 PM PDT | Severe Thunderstorm Warning | STO | Nevada, Plumas, Sierra, Yuba | 33 min |
| May 5, 2:25 PM PDT | Special Weather Statement | STO | Nevada | 50 min |
| May 5, 2:42 PM PDT | Special Weather Statement | STO | Plumas | 48 min |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.